Journal of Global Optimization

, Volume 56, Issue 3, pp 1045–1072 | Cite as

Generalized S-Lemma and strong duality in nonconvex quadratic programming

  • H. TuyEmail author
  • H. D. Tuan


On the basis of a new topological minimax theorem, a simple and unified approach is developed to Lagrange duality in nonconvex quadratic programming. Diverse generalizations as well as equivalent forms of the S-Lemma, providing a thorough study of duality for single constrained quadratic optimization, are derived along with new strong duality conditions for multiple constrained quadratic optimization. The results allow many quadratic programs to be solved by solving one or just a few SDP’s (semidefinite programs) of about the same size, rather than solving a sequence, often infinite, of SDP’s or linear programs of a very large size as in most existing methods.


Topological minimax theorem Nonconvex quadratic optimization Generalized S-Lemma Strong duality Global optimization 

Mathematics Subject Classifications

90C10 90C20 90C22 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Beck A., Eldar Y.C.: Strong duality in nonconvex quadratic optimization with two quadratic constraints. SIAM J. Optim. 17, 844–860 (2006)CrossRefGoogle Scholar
  2. 2.
    Ben-Tal, A., Nemirovski, A.: Lectures on Modern Convex Optimization. MPS/SIAM Series on Optimization, SIAM, Philadelphia (2001)Google Scholar
  3. 3.
    Bengtsson M., Ottersen B.: Optimum and suboptimum transmit beamforming. In: Godara, L.C. (ed.) Handbook of Antennas in Wirelss Coomunications, chap. 18, CRC Press, Boca Raton (2001)Google Scholar
  4. 4.
    Boyd S., Vandenbergen L.: Convex Optimization. Cambridge University Press, Cambridge (2006)Google Scholar
  5. 5.
    Dines L.: On the mapping of quadratic forms. Bull. Am. Math. Soc. 47, 494–498 (1941)CrossRefGoogle Scholar
  6. 6.
    Ekeland I., Temam R.: Convex Analysis and Variational Problems. American Elsevier, North-Holland (1976)Google Scholar
  7. 7.
    Finsler P.: Uber das vorkommen definiter und semidefiniter formen in scharen quadratischer formen. Comment. Math. Helv. 9, 188–192 (1936–1937)CrossRefGoogle Scholar
  8. 8.
    Floudas, C., Pardalos, P.: A collection of test problems for constrained global optimization algorithms. Lecture Notes in Comput. Sci, vol. 455, Springer (1990)Google Scholar
  9. 9.
    Fujie T., Kojima M.: Semidefinite programming relaxation for nonconvex quadratic programs. J. Glob. Opt. 10, 367–380 (1997)CrossRefGoogle Scholar
  10. 10.
    Gantmacher F.R.: The Theory of Matrices, vol. 2. Chelsea Publising Company, New York (1960)Google Scholar
  11. 11.
    Hiriart-Urruty J.-B., Torki M.: Permanently going back and forth between the ‘quadratic world’ and the ‘convexity world’ in optimization. Appl. Math. Optim. 45, 169–184 (2002)CrossRefGoogle Scholar
  12. 12.
    Hoang H.G., Tuan H.D., Apkarian P.: A lyapunov variable-free KYP lemma for SISO continuous systems. IEEE Trans. Autom. Control. 53, 2669–2673 (2008)CrossRefGoogle Scholar
  13. 13.
    Jeyakumar V., Lee G.M., Li G.Y.: Alternative theorems for quadratic inequality systems and global quadratic optimization. SIAM J. Optim. 20, 983–1001 (2009)CrossRefGoogle Scholar
  14. 14.
    Jeyakumar V., Li G.: Regularized Lagrangian duality for linearly constrained quadratic optimization and trust-region problems. J. Glob. Optim. 49, 1–14 (2011)CrossRefGoogle Scholar
  15. 15.
    Kim S., Kojima M.: Exact solutions of some nonconvex quadratic optimization problems via SDP and SOCP relaxations. Comput. Optim. Appl. 26, 143–154 (2003)CrossRefGoogle Scholar
  16. 16.
    Kojima M., Tunçel L.: On the finite convergence of successive SDP relaxation methods. Eur. J. Oper. Res. 143, 325–341 (2002)CrossRefGoogle Scholar
  17. 17.
    Lasserre J.: Global optimization with polynomials and the problem of moments. SIAM J. Optim. 11, 796–817 (2001)CrossRefGoogle Scholar
  18. 18.
    Polik I., Terlaky T.: A survey of the S-Lemma. SIAM Rev. 49, 371–418 (2007)CrossRefGoogle Scholar
  19. 19.
    Polyak B.T.: Convexity of quadratic transformations and its use in control and optimization.. J. Optim. Theory Appl. 99, 353–383 (1998)CrossRefGoogle Scholar
  20. 20.
    Ricceri B.: A further improvement of a minimax theorem of Borhenshtein and Shul’man. J. Nonlinear Convex Anal. 2, 279–283 (2001)Google Scholar
  21. 21.
    Sahni S.: Computationally related problems. SIAM J. Comput. 3, 263–279 (1974)CrossRefGoogle Scholar
  22. 22.
    Sherali H.D., Adams W.P.: A Reformulation-Linearization Technique for Solving Discrete and Continuous Nonconvex Problems. Kluwer, Dordrecht (1999)CrossRefGoogle Scholar
  23. 23.
    Shor N.Z., Stetsenko S.I.: Quadratic Extremal Problems and Nondifferentiable Optimization. Nauka Dumka, Kiev (1989) (in Russian)Google Scholar
  24. 24.
    Shor N.Z.: Dual estimates in multiextremal problems. J. Glob. Optim. 2, 411–418 (1992)CrossRefGoogle Scholar
  25. 25.
    Sturm J.F., Zhang S.: On cones of nonnegative quadratic functions. Math. Oper. Res. 28, 246–267 (2003)CrossRefGoogle Scholar
  26. 26.
    Tuy H.: Convex Analysis and Global Optimization. Kluwer, Dordrecht (1998)CrossRefGoogle Scholar
  27. 27.
    Tuy H.: A new minimax theorem with applications. J. Glob. Optim. 50, 371–378 (2011)CrossRefGoogle Scholar
  28. 28.
    Tuy H.: Monotonic optimization: problems and solution approaches. SIAM J. Optim. 11, 464–494 (2000)CrossRefGoogle Scholar
  29. 29.
    Vui H.H., Son P.T.: Global optimization of polynomials using the truncated tagency variety and sums of squares. SIAM J. Optim. 19, 941–951 (2008)CrossRefGoogle Scholar
  30. 30.
    Vui H.H., Son P.T.: Solving polynomial optimization problems via the truncated tangency variety and sums of squares. J. Pure Appl. Algebra. 213, 2167–2176 (2009)CrossRefGoogle Scholar
  31. 31.
    Yakubovich V.A.: The S-procedure in nonlinear control theory. Vestnik Leningr. Univ. Math. 4, 73–93 (1977) (English translation)Google Scholar
  32. 32.
    Ye Y., Zhang S.: New results on quadratic optimization. SIAM J. Optim. 14, 245–267 (2003)CrossRefGoogle Scholar
  33. 33.
    Yuan Y.: On a subproblem of trust region algorithms for constrained optimization. Math. Program. 47, 53–83 (1990)CrossRefGoogle Scholar
  34. 34.
    Zi-Zong Y., Jin-Hai G.: Some equivalent results with Yakubovich’s S-Lemma. SIAM J. Control Optim. 48, 4474–4480 (2010)CrossRefGoogle Scholar
  35. 35.
    Zheng, X.J., Sun, X.L., Li, D., Xu, Y.F.: On zero duality in nonconvex quadratic programming problems. J. Glob. Optim. doi: 10.1007/s10898-011-9660-y

Copyright information

© Springer Science+Business Media, LLC. 2012

Authors and Affiliations

  1. 1.Institute of MathematicsHanoiVietnam
  2. 2.Faculty of Engineering and Information TechnologyUniversity of Technology SydneySydneyAustralia

Personalised recommendations